Wound botulism caused by Clostridium subterminale after a heroin injection

  • Paris A. Cook Department of Pharmacy, Maricopa Integrated Health System, University of Arizona, Phoenix, AZ, United States.
  • Aimee Mishler | aimee.mishler@mihs.org Department of Pharmacy, Maricopa Integrated Health System, University of Arizona, Phoenix, AZ, United States.
  • Dan Quan Department of Emergency Medicine, Maricopa Integrated Health System, University of Arizona, Phoenix, AZ, United States.
  • Ashley Parrish-Garcia Department of Emergency Medicine, Maricopa Integrated Health System, University of Arizona, Phoenix, AZ, United States.

Abstract

Botulism is caused by toxin production from many species of Clostridium, most commonly Clostridium botulinum as well as C. baratii and C. butyricum. Development of wound botulism is associated with injection drug users but has also been described in traumatic injuries with exposure to soil. A patient presented to the emergency department with a complaint of descending, progressive weakness. He recently reported skin popping with heroin injections. Heptavalent botulinum antitoxin was obtained from the [Center for Disease Control and Prevention (CDC)]. On hospital day seven, the anaerobic wound cultures resulted with growth of Clostridium subterminale.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2018-09-05
Info
Issue
Section
Case Reports
Keywords:
Botulism, wound botulism, antitoxin, Clostridium, Clostridium subterminale.
Statistics
  • Abstract views: 932

  • PDF: 360
  • HTML: 71
How to Cite
Cook, P. A., Mishler, A., Quan, D., & Parrish-Garcia, A. (2018). Wound botulism caused by Clostridium subterminale after a heroin injection. Infectious Disease Reports, 10(2). https://doi.org/10.4081/idr.2018.7654